Illinois, 2015

Dense Fog in Illinois, November 10, 2015

November 10, 2015 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was one-quarter mile or less.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was one-quarter mile or less. The dense fog was mainly over counties bordering the Ohio and Wabash Rivers. A surface high pressure ridge across the Mississippi and Lower Ohio Valleys provided favorable conditions for dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 9, 5:55 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Nov 9, 5:55 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
555 PM CST MON NOV 9 2015

.UPDATE...
Issued at 555 PM CST MON NOV 9 2015

Revised aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 1253 PM CST MON NOV 9 2015

Main weather story of interest is the potent storm system that
will affect the central states Wednesday and Wednesday night.
A powerful shortwave will eject northeast across the central
Plains on Wednesday. An associated 500 mb jet streak around 110
knots will cross the Lower Ohio Valley Wednesday evening. The
models are in very good agreement on the track of the rapidly
deepening surface low, which should be across the southeast corner
of Nebraska Wednesday afternoon to Wisconsin Wed night.

As is often the case in fall convective situations, moisture and
instability are the questionable factors. However, the latest buoy
observations in the northern Gulf of Mexico indicate surface dew
points in the mid 60s. An increasingly strong southerly low level
jet is forecast to advect this moisture northward Tuesday into
Wednesday. The latest deterministic runs of both the GFS and
ECMWF indicate 2-meter dew points from 60 to 65 degrees
overspreading our region late Wednesday.

The strong synoptic forcing associated with this deepening system
may compensate for very limited instability. This system is
forecast to be considerably deeper than the system late last week.
CIPS analogs for November 11 suggest a corridor of severe weather
roughly coincident with the day 3 risk area outlined by the SPC.
The southerly low level jet is forecast to increase to around 60
knots Wednesday evening. Besides increasing low-level rotation
potential, this should also lead to gusty gradient winds. However,
mixing will be poor due to the steadily declining sun angle,
extensive cloudiness, and possible precip.

Other than the mid-week system, the main item of interest is the
rain currently affecting southwest Indiana and parts of west KY.
This rain is associated with an upper-level low over central
Missouri. The system will make steady east/northeast progress
tonight, and precip will exit our region early this evening.
Tuesday will be mainly sunny, although there is the potential for
some morning fog and low clouds where rain has occurred today.

Temps will moderate ahead of the mid-week system, with highs
possibly reaching 70 on Wednesday. The coolest temps will occur
tonight, prior to the onset of southerly flow. Lows will be in the
30s tonight.

.LONG TERM...(Thursday through Monday)
Issued at 144 PM CST MON NOV 9 2015

The long term portion of the forecast begins with the Veteran's
Day Storm having just made passage. Its effects will linger, even
as pcpn has ended...surface high pressure will slowly wedge in as
the surface low continues to wind up over the Great Lakes. The
gradient thus stays stronger over the eastern FA for nearly the
entirety of the day Thursday, while by later in the pm hours, it
will begin to relax in the western portions of the FA. This is
reasonably well reflected in the blend, with only minor massaging
anticipated.

As the surface high remains centered just to the west, and the
mean long wave trof makes passage, the resultant cool
predominantly nwly drag of air into the FA will play out in the
temp forecast right on into the weekend. Even with sunshine
returning, we'll see daily highs struggling to exceed the 50s,
with nighttime lows in the 30s, commonplace, through the weekend.

That doesn't change until the mean long wave moves east, and some
teleconnected ridging moves in for early next week. A slight
warmup therefore, on Monday, is possible, with Highs/Lows nudging
toward the lower half of the 60s/40s, respectively. After the dry
weekend, small rain chances may return with this early week
warmup, though model disagreement makes it difficult to pinpoint
timing. We suspect Monday will be largely dry, with better chances
by Tuesday, but wont argue Pop appearance from the west by late
Monday/day 7.

&&

.AVIATION...
Issued at 555 PM CST MON NOV 9 2015

Main concern tonight is the continuation of low clouds and potential
for fog at our eastern forecast terminals. MVFR/IFR ceilings are
forecast to persist at KEVV/KOWB through all or part of the evening.
KEVV should clear first, followed by KOWB around midnight. Lingering
low level moisture from rain earlier in the day should result in the
development of MVFR and eventually IFR fog at both sites overnight.
While not explicitly mentioned in the forecast at this point, some
of the guidance suggests dense fog may become a concern late tonight
through mid morning Tuesday. Will monitor conditions through the
evening and adjust the forecast as necessary.

The western half of the forecast area, including KPAH and KCGI,
escaped the rain today and should continue to exist under a much
drier regime. So while some light radiation fog is possible around
sunrise, mainly at KCGI, VFR conditions should prevail at these two
sites. Winds will be near calm tonight and become light southerly on
Tuesday.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&

AVIATION...RJP
Hazardous weather outlook, Nov 9, 4:49 AM CST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CST MON NOV 9 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CST MON NOV 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY IS VETERANS DAY AND IT IS SETTING UP TO BE A WINDY DAY.
SOUTH WINDS WILL RAMP UP CLOSE TO 20 MPH DURING THE DAYTIME...AHEAD
OF AN APPROACHING COLD FRONT. WIND GUSTS MAY RUN 30 TO 40 MPH AT
TIMES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE
AFTERNOON IN SOUTHEAST MISSOURI...AND DURING THE EVENING IN EAST
OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WIND GUSTS AND POSSIBLY EVEN
ISOLATED...BRIEF TORNADOES. THE STORM PREDICTION CENTER NOW
HIGHLIGHTS THE ENTIRE REGION IN AN ENHANCED SLIGHT RISK FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Gallatin

When
November 10, 1:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
November 10, 1:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
November 10, 1:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
November 10, 1:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
November 10, 4:00 AM CST to 11:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 10, 4:00 AM CST to 11:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 10, 4:00 AM CST to 11:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
November 10, 4:00 AM CST to 11:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
November 10, 4:00 AM CST to 11:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606882, 606883, 606884, 606885, 606877, 606878, 606879, 606880, 606881.